MAUDE Adverse Event Report: SMITH & NEPHEW, INC. NS VIS ADPT GUIDE JII KIT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. NS VIS ADPT GUIDE JII KIT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number V0200112
Medical Device Problem Code Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/16/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a tka surgery, a ns vis adpt guide jii kit was noticed to be inaccurate.When the cutting blocks were used, not enough bone was removed to match the plan and way too much flexion was used for the distal femoral cut.Both femur and tibia required re-cutting twice to accept a 9mm spacer block.The plan indicated a femoral component size 8 and tibial component size 7 were going to be used, but the end result was a femoral component size 6 and tibial component size 7.The procedure was completed, with a significant delay, using a s+n back-up device.Patient was not injured as consequence of this problem, but required additional general anesthesia to complete the procedure.
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.However, a review made by the quality engineering team revealed that the alignment engineer oversegmented both the femur and tibia when checking the segmenter's work.The alignment engineer is to be made aware of the errors related to this case.The clinical/medical investigation concluded that, based on the information provided, no clinical factors have been identified which would have contributed to the reported event.The patient matched alignment plan for the 6.0¿ varus deformity was a femoral size 8 with tibia size 7 with surgeon preference to always size down for between sizes.The patient impact included the reported 2 additional resections with subsequent unplanned (downsized) size 6 femoral component implanted with the planned size 7 tibial component, the greater than 30-minute surgical delay with additional unplanned general anesthesia to complete the procedure using the backup device (included in the surgical technique) with use of ¿c-arm fluoro to be sure the components were in correct alignment¿.Reportedly, ¿the patient was not injured as a consequence¿.Further impact could not be determined, although a transient rehabilitation phase would be anticipated.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.As visionaire devices are custom made devices, a review of the complaint history for this part is not applicable.A review of the instructions for use documents for visionaire patient matched instrumentation with fastpak instruments revealed in the device description that the surgical technique brochure shall be referred for complete procedural information and, if the patient matched cutting guide or fastpak instrument does not perform as intended, use the standard smith & nephew instrumentation to complete the surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the inspection drawing, final inspection includes the verification of part configuration per print.Also the device should be measured with a caliper to ensure the correct size.At this time, we do have reason to suspect that the product failed to meet specifications at the time of manufacture.The root cause of this event was determined to be that the case was incorrectly segmented by internal visionaire employee.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
NS VIS ADPT GUIDE JII KIT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16649889
Report Number1020279-2023-00738
Device Sequence Number17522035
Product Code JWH
UDI-Device Identifier00885556658406
UDI-Public00885556658406
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K170282
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/29/2023
Device Model NumberV0200112
Device Catalogue NumberV0200112
Device Lot Number00255568V1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/16/2023
Supplement Date Received by Manufacturer06/16/2023
Initial Report FDA Received Date03/30/2023
Supplement Report FDA Received Date06/19/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/02/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown